Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

September 5, 2014Polk County, Georgia

NWS Atlanta, GA issued this special weather statement at Sep 5, 2014, 3:13 PM EDT for Polk County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 3:13 PM EDT (19:13 UTC)
Expired
Sep 5, 2014, 4:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA

County Polk County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WWUS82 KFFC 051913
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT FRI SEP 5 2014

GAZ030-041-052000-
313 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND HARALSON
COUNTIES UNTIL 400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN FROM CEDARTOWN TO ESOM HILL. THE LINE 
OF THUNDERSTORMS WERE NEARLY STATIONARY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
POLK AND HARALSON COUNTIES...INCLUDING AREAS AROUND EUBANK LAKE...
FELTON...ANTIOCH...FISH CREEK...ESOM HILL...ARAGON...CEDARTOWN AND
ETNA. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3408 8504 3388 8506 3384 8526 3383 8538
      3405 8543 3407 8542
TIME...MOT...LOC 1913Z 154DEG 12KT 3401 8521 3399 8531
          3395 8543

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Sep 5, 2:16 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 5, 2:16 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT FRI SEP 5 2014

.PREV DISCUSSION... /ISSUED 742 AM EDT FRI SEP 5 2014/

PREV DISCUSSION... /ISSUED 436 AM EDT FRI SEP 5 2014/

SHORT TERM /TODAY THROUGH SATURDAY/...

ATLANTIC RIDGE CONTINUES TO DOMINATE THE AREA...WITH A WEAK
DISTURBANCE JUST OFF THE GEORGIA COASTLINE. DEEP TROPICAL MOISTURE
REMAINS IN PLACE OVER THE REGION...AND EXPECT THE COMBINATION OF
THIS AMPLE MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE
MORE WIDESPREAD COVERAGE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND. HAVE GONE AHEAD AND INCLUDED SLIGHT
CHANCE POPS AS EARLY AS 8AM WITH SEVERAL HIGH RES MODELS INDICATING
SOME LIGHT SHOWER DEVELOPMENT COULD BEGAN EARLY. THE BULK OF THE
BEST COVERAGE AND INTENSITY SHOULD TAKE PLACE BETWEEN 1PM AND
10PM...AND HAVE RAMPED POPS UP TO THE GOOD CHANCE TO LIKELY CATEGORY
BY LATE AFTERNOON. EXPECT RAIN CHANCES TO DIMINISH INTO THE
OVERNIGHT HOURS. SATURDAY IS EXPECTED TO BE A SIMILAR STORY AHEAD OF
A FRONTAL BOUNDARY PROGGED TO APPROACH THE STATE INTO SUNDAY.

MODELED PWS ARE STILL ABOVE THE 75TH PERCENTILE FOR THIS TIME OF
YEAR...WITH EXPECTED VALUES BETWEEN 1.75 AND 1.95 ACROSS THE AREA.
WITH THE ANTICIPATED COVERAGE FOR TODAY...AREAS THAT SEE REPEATED
STORMS OR IN AREAS WHERE STORMS HAVE LITTLE MOVEMENT...COULD EASILY
SEE AN INCH OR MORE OF RAINFALL. FLASH FLOODING IS POSSIBLE. MODELED
INSTABILITIES ARE NEAR 1800-2000 J/KG...AND SOME STORMS MAY BE
STRONG TO SEVERE. THE MAIN CONCERN WITH THESE STORMS WILL BE
FREQUENT LIGHTNING AND DAMAGING WINDS.

HAVE GONE WITH A BLEND OF GUIDANCE WITH ABOVE NORMAL HIGHS AND
WARMER OVERNIGHT LOWS.

31

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

BROAD ZONAL UPPER FLOW AT THE START OF THE PERIOD WITH A SHORT WAVE
TROUGH CROSSING THE SOUTHEAST STATES BY THE FIRST OF THE WEEK.
MODELS HINT AT A BACK DOOR FRONT DURING THAT TIME WITH SOME WEDGING
INTO TUESDAY. MODELS STRONGER TODAY ON THE ENERGY SHOWN ALONG THE GA
COAST SUNDAY/MONDAY TIME FRAME. FOR THIS RUN...HAVE RAISED POPS TO
LIKELY IN THE EXTREME EAST CENTRAL. NEXT FRONT APPROACHES NORTHWEST
GA BY THE LAST DAY OF THE OUTLOOK. THE FORECAST AREA REMAINS IN A
GENERALLY MOIST AIR MASS THROUGH THE LONG TERM SO HAVE KEPT A CHANCE
OR SLIGHT CHANCE MOST DAYS.

41

&&

.AVIATION...
18Z UPDATE...
SHOWERS AND THUNDERSTORMS FORMING ALONG THE EDGE OF THE BERMUDA
LIKE RIDGE OVER THE REGION. THESE SHOWERS AND THUNDERSTORMS ARE
NOT MOVING MUCH SO DECIDED TO PUSH DEVELOPMENT OVER THE TAF SITES
BACK TO 20Z THIS AFTERNOON IN THE FORECAST. SHOULD SEE THESE THUNDERSTORMS
DIMINISH SHORTLY AFTER SUNSET BUT EXPECTING THEM TO POP BACK UP
AGAIN SAT AFTERNOON. CEILINGS ARE VFR RIGHT NOW BUT THERE IS
STILL A GOOD DEAL OF MOISTURE ACROSS THE AREA SO SHOULD SEE SOME
IFR TO LIFR CEILINGS BY 08-10Z SAT. THESE LOWERED CEILINGS WILL
DIMINISH BY 15-17Z. WINDS EXPECTED TO STAY MAINLY EASTERLY AT 10KTS
OR LESS. MAY SEE SOME VARIABLE WINDS GUSTING TO 20KT IN AND AROUND
TSRA DEVELOPMENT.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  69  90  69 /  30  20  40  40
ATLANTA         88  71  88  73 /  40  20  40  40
BLAIRSVILLE     83  66  84  67 /  50  30  50  40
CARTERSVILLE    88  68  89  68 /  40  20  40  40
COLUMBUS        91  73  91  73 /  40  20  40  40
GAINESVILLE     86  70  87  69 /  40  30  40  40
MACON           90  70  91  72 /  40  20  40  40
ROME            89  68  90  69 /  50  20  40  40
PEACHTREE CITY  88  68  88  68 /  40  20  40  40
VIDALIA         91  73  91  72 /  60  30  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....BDL
AVIATION...01
Hazardous weather outlook, Sep 5, 4:43 AM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 AM EDT FRI SEP 5 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
443 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY INTO
TONIGHT.

LOCALIZED FLASH FLOODING WITH SLOW MOVING OR TRAINING
STORMS AND SOME ENHANCED DOWNBURST WINDS ARE POSSIBLE. ISOLATED
STRONG TO SEVERE DEVELOPMENT CANNOT BE RULED OUT FOR THIS
AFTERNOON INTO EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD...MAINLY IN THE AFTERNOON AND EVENING. SOME OF THE STORMS
COULD BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 5, 2:12 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
212 PM EDT FRI SEP 5 2014

GAZ005>007-012-051900-
212 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN MURRAY...FANNIN...
GILMER AND GORDON COUNTIES UNTIL 300 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM COHUTTA WILDERNESS TO SONORAVILLE...MOVING NORTH
AT 10 MPH...HOWEVER THEY WERE TRAINING OVER THE SAME AREA. BETWEEN A
HALF INCH AND 1 INCH OF RAIN HAS ALREADY FALLEN OVER EASTERN
MURRAY...WESTERN FANNIN...WESTERN GILMER AND NORTHEASTERN GORDON
COUNTIES. AN ADDITIONAL HALF INCH TO 1 INCH OF RAIN COULD FALL OVER
THESE SAME AREAS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
MURRAY...FANNIN...GILMER AND GORDON COUNTIES...INCLUDING AREAS AROUND
CALHOUN...AUDUBON...NICKELSVILLE...JONES MILL...NORTH GEORGIA
SPEEDWAY...SONORAVILLE...RANGER...OAKMAN...ELLIJAY...TAILS CREEK...
ROUNDTOP...MOUNTAINTOWN AND CARTERS.

ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3469 8447 3454 8461 3454 8465 3450 8465
      3442 8472 3441 8505 3456 8491 3482 8481
      3500 8472 3499 8435
TIME...MOT...LOC 1808Z 028DEG 4KT 3497 8454 3464 8473
          3444 8491
Special weather statement, Sep 5, 2:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT FRI SEP 5 2014

GAZ019-030-051900-
215 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND FLOYD
COUNTIES UNTIL 300 PM EDT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN OVER ETNA...DRIFTING NORTH AT 5 MPH.
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES HAVE ALREADY FALLEN ALONG THE
POLK COUNTY AND ALABAMA STATE LINE. ADDITIONAL RAINFALL OF UP TO 1
INCH IS POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
POLK AND FLOYD COUNTIES...INCLUDING AREAS AROUND CAVE SPRING...
ETNA...ESOM HILL AND CEDARTOWN. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.

&&

LAT...LON 3422 8521 3392 8522 3391 8540 3417 8545
      3421 8545
TIME...MOT...LOC 1814Z 346DEG 1KT 3403 8536
Special weather statement, Sep 5, 3:11 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT FRI SEP 5 2014

GAZ002>004-011-012-019-052000-
311 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...CATOOSA...CHATTOOGA...FLOYD AND GORDON COUNTIES UNTIL 400 PM
EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN FROM COHUTTA TO EVERETT SPRINGS. THE
LINE OF THUNDERSTORMS WERE NEARLY STATIONARY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD...WALKER...CATOOSA...CHATTOOGA...FLOYD AND GORDON
COUNTIES...INCLUDING AREAS AROUND SALEM...SUBLIGNA...TUNNEL HILL...
RINGGOLD...VILLANOW...SUTTLES MILL...SUGAR VALLEY...EVERETT
SPRINGS...LAKE MARVIN...MILL CREEK...DALTON...ROCKY FACE...VARNELL
AND COHUTTA. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3460 8500 3449 8501 3449 8523 3467 8517
      3499 8510 3499 8489
TIME...MOT...LOC 1911Z 343DEG 0KT 3497 8498 3470 8508
          3452 8512
Special weather statement, Sep 5, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT FRI SEP 5 2014

GAZ030-041-052000-
313 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND HARALSON
COUNTIES UNTIL 400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN FROM CEDARTOWN TO ESOM HILL. THE LINE
OF THUNDERSTORMS WERE NEARLY STATIONARY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
POLK AND HARALSON COUNTIES...INCLUDING AREAS AROUND EUBANK LAKE...
FELTON...ANTIOCH...FISH CREEK...ESOM HILL...ARAGON...CEDARTOWN AND
ETNA. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3408 8504 3388 8506 3384 8526 3383 8538
      3405 8543 3407 8542
TIME...MOT...LOC 1913Z 154DEG 12KT 3401 8521 3399 8531
          3395 8543

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:12 PM EDTSpecial Weather StatementFFCGordon, Murray48 min
Sep 5, 2:15 PM EDTSpecial Weather StatementFFCPolk45 min
Sep 5, 3:11 PM EDTSpecial Weather StatementFFCWhitfield49 min
Sep 5, 3:30 PM EDTSpecial Weather StatementFFCCatoosa30 min
Sep 5, 3:58 PM EDTSpecial Weather StatementFFCGordon47 min
Sep 5, 4:35 PM EDTSpecial Weather StatementFFCChattooga40 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.